Michigan, 2005Hail and Damaging Winds in Michigan, June 8, 2005
June 8, 2005 · NWS DTX · 6 events in 3 counties and zones
3 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 3:25 AM EST, 5 minutes earlier.
Area forecast discussion, Jun 8, 3:25 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 AM EDT WED JUN 8 2005
.SHORT TERM... TODAY AND TONIGHT
SURFACE FRONTAL BOUNDARY SEEN BY MODELS LURKING NEAR OR JUST TO THE
NORTH OF FORECAST AREA TODAY THEN LIFTING TO THE NORTH OVERNIGHT.
MODELS DEPICT OVERALL MID LEVEL RISING HEIGHTS...AS PER 500
MB...WITH SHORTWAVE RIDGING THROUGH TONIGHT...ALTHOUGH PUNCTUATED AT
TIMES BY WEAK VORTICITY IMPULSES.
DEEPER MOISTURE RATHER LIMITED AS PER GOOD MODEL CONSENSUS THROUGH
TONIGHT...WHILE 925 MB MOISTURE MODEST AT BEST TODAY THEN A LITTLE
BETTER TONIGHT.
OCCASIONAL MODEST LOW TO MID LEVEL OMEGA LIFT INTO TONIGHT...WITH
WEAK QVECTOR CONVERGENCE AT TIMES INTO TONIGHT MAINLY NORTH...AS IS
THE CASE WITH SURFACE CONVERGENCE ASSOCIATED WITH FRONT. CONTINUED
UNSTABLE TODAY AND TONIGHT...BOTH SURFACE BASED AND ELEVATED INDICES.
MINIMAL CHANGES TO EARLIER FORECASTS...WILL MENTION SCATTERED
SHOWERS/THUNDERSTORMS TODAY AND CHANCE OR SLIGHT CHANCE TONIGHT.
EVEN SOUTH OF THE FRONT...THERE WILL BE ENOUGH BOUNDARIES
AROUND...SUCH AS OLD OUTFLOWS...TO PROVIDE FOCUS FOR CONTINUED
CONVECTION.
EXISTING TEMPERATURES WILL NOT BE TWEAKED VERY MUCH...ANOTHER WARM
DAY ESPECIALLY SOUTH.
&&
.LONG TERM...
ACTIVE PATTER CONTINUES THROUGH THE WEEKEND...WITH THE MIDWEST
BETWEEN AN AMPLIFYING WESTERN TROUGH AND A BUILDING BERMUDA HIGH.
FORECAST DETAILS REMAIN TRICKY DUE TO POOR HANDLING OF
CONVECTION...WITH FEEDBACK CONTINUING TO BE A PROBLEM IN BOTH THE
NAM AND GFS. TREND DOES FAVOR SOUTHEAST MICHIGAN REMAINING ON THE
WARM/MOIST SIDE OF A QUASI-STATIONARY BAROCLINIC ZONE STRETCHING
FROM THE PLAINS THROUGH THE NORTHERN GREAT LAKES. AS FAR AS
STABILITY GOES...NAM/GFS CONTINUE TO BE OVERDONE WITH CAPE DUE TO
INFLATED SURFACE DEWPOINTS THAT CONTINUE TO BE AT LEAST 5F TOO HIGH.
FOR THURSDAY/THURSDAY NIGHT...NOT ALL THAT IMPRESSED WITH PRECIP
CHANCES. DECENT INSTABILITY INDICATED...EVEN ACCOUNTING FOR THE HIGH
DEWPOINT BIAS. HOWEVER UPPER SUPPORT IS WELL REMOVED FROM SOUTHEAST
MICHIGAN...WITH THE NOSE OF THE UPPER RIDGE AXIS REMAINING OVER THE
CWA. SOME ENHANCED SURFACE CONVERGENCE ALONG A WEAK FRONTAL
BOUNDARY...WHICH MAY BE ENOUGH TO TRIGGER STORMS GIVEN THE PRESENT
INSTABILITY. HOWEVER FORECAST SOUNDINGS FROM THE NAM/GFS BOTH HINT
AT A WEAK MID-LEVEL CAP PRESENT...WHICH MAY CONTINUE TO INHIBIT
CONVECTION. WILL KEEP THE LOW CHANCE POPS GOING...MAINLY DURING THE
AFTERNOON THURSDAY INTO THURSDAY NIGHT. WILL ALSO BUMP TEMPS UP A
BIT ON THURSDAY...GIVEN A STILL RATHER WARM AIRMASS AND LIMITED
PRECIP POTENTIAL...ALTHOUGH THERE COULD BE A FAR AMOUNT OF CLOUD
COVER ESPECIALLY WITH BETTER MOISTURE DURING THE AFTERNOON.
BETTER SURFACE TROUGH DEPICTED ACROSS THE REGION ON FRIDAY...WITH
ABUNDANT DEEP MOISTURE AVAILABLE AS WELL. SOMEWHAT CONCERNED ABOUT
THE NAM SOLUTION...WITH DEVELOPS A STRONGER LOW-LEVEL JET THAT HELPS
TO PUMP ADDITION MOISTURE INTO THE REGION AND PROVIDE A BETTER A
BETTER FOCUS FOR STORM DEVELOPMENT. NAM APPEARS TO OVERDEVELOP A
SURFACE WAVE ACROSS WISCONSIN...A RESULT OF CONVECTIVE FEEDBACK FROM
A COMPLEX OVER THE CENTRAL PLAINS. GFS HAS A SIMILAR PROBLEM...BUT
IS FARTHER NORTHWEST /ACROSS MINNESOTA INSTEAD OF WISCONSIN/. EXPECT
THERE SHOULD BE AN INVERTED SURFACE TROUGH ACROSS THE WESTERN GREAT
LAKES...BUT NOT QUITE AS STRONG OF A SURFACE WAVE. NAM/GFS ALSO
INDICATE MUCH LESS INSTABILITY ACROSS THE REGION...WHICH ACTUALLY
COULD BE TAKEN AS A POSITIVE FOR PRECIP POTENTIAL. BOTH MODELS ARE
NOT AS CAPPED AS EARLIER IN THE WEEK...AND DO NOT HAVE ANY PROBLEM
TRIGGERING THEIR CONVECTIVE SCHEMES AND CONSEQUENTLY CONVECT OUT THE
AVAILABLE INSTABILITY. WILL KEEP HIGH SCATTERED POPS GOING...WITH
LIMITING FACTORS STILL CENTERED AROUND LIMITED UPPER SUPPORT DUE TO
THE OVERDEVELOPMENT UPSTREAM.
NO MAJOR CHANGES TO THE REMAINDER OF THE FORECAST. MAIN FRONT
REMAINS UPSTREAM THROUGH THE WEEKEND...WITH HIGH PRESSURE RIDGE
HOLDING ACROSS THE CENTRAL APPALACHIANS. WILL KEEP LOW CHANCE TSRA
GOING THROUGH MONDAY. GFS SOLUTION WOULD ARGUE FOR KEEPING POPS IN
ANOTHER PERIOD...UNTIL A STRONGER WAVE FINALLY PULLS THE FRONT
THROUGH. THE ECMWF/DGEX CONTINUE TO BE MUCH SLOWER THAN THE
GFS...AND HOLD THE SYSTEM UPSTREAM UNTIL MORE OF A WEDNESDAY
TIMEFRAME. HOWEVER...THE ECMWF/DGEX ALSO SURGE THE HIGH PRESSURE
RIDGE BACK INTO THE REGION FOR THE FIRST PART OF THE WEEK...BEFORE
ANOTHER ROUND OF PRECIP MID-WEEK. GIVEN THE DEGREE OF UNCERTAINTY TO
THE OVERALL PATTERN...WILL NOT MAKE ANY CHANGES TO THE EXTENDED AT
THIS POINT.
&&
.AVIATION...118 AM EDT WED JUN 8 2005
CEILING AND VISIBILITY WILL BE VFR FOR AVIATION INTERESTS TONIGHT
AND WEDNESDAY. THE EXCEPTION WILL BE MVFR CEILING AND IFR VISIBILITY
WITH A CHANCE OF THUNDERSTORMS TONIGHT AND WEDNESDAY.
PLAN TO KEEP THE CHANCE OF SHOWERS AND STORMS IN THE FORECAST
OVERNIGHT FOR ANY STORMS THAT MAY TRAIL INTO THE SAGINAW VALLEY
ASSOCIATED WITH THE COMPLEX OVER WISCONSIN. THERE IS ALSO A CHANCE
OF STORMS REDEVELOPING OVER SOUTHERN LOWER LATER IN THE OVERNIGHT
HOURS.
THE LARGE AREA OF STORMS FROM ABOUT THE STRAITS INTO CENTRAL
WISCONSIN WILL TEND TO STAY FOCUSED ALONG AND NORTH OF THE SURFACE
FRONT TONIGHT AS THE STORMS ARE DRIVEN BY THE LOW LEVEL JET AND
ASSOCIATED THETA-E ADVECTION ALONG WITH SOME UPPER JET SUPPORT.
THERE IS A CHANCE THAT SOME DIMINISHING STORMS WILL SETTLE INTO THE
SAGINAW VALLEY TOWARD SUNRISE AS THE SURFACE FRONT LINGERS JUST
NORTH OF THAT AREA.
FARTHER SOUTH IN SE MICHIGAN, THE CHANCE OF SHOWERS AND STORMS
REMAINS AS SOME EVIDENCE OF ELEVATED INSTABILITY IS SHOWN OVER
NORTHERN INDIANA. A FEW STORMS HAVE BEEN BUBBLING IN THAT AREA UNDER
WEAK FORCING. EXPECT THAT INCREASED LOW LEVEL FLOW AND ACCOMPANYING
LOW LEVEL THETA-E ADVECTION WILL BE CAPABLE OF DESTABILIZING THE
ATMOSPHERE ENOUGH FOR A CHANCE OF STORMS AROUND SE MICHIGAN LATER IN
THE OVERNIGHT HOURS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
DWD/BRAVENDER
Hazardous weather outlook, Jun 7, 2:50 PM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT TUE JUN 7 2005
MIZ047>049-053>055-060>063-068>070-075-076-082-083-082000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
350 PM EDT TUE JUN 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN. NONE OF THESE STORMS ARE EXPECTED TO
BECOME SEVERE. ISOLATED WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE
POSSIBLE AS THUNDERSTORMS TRACK TO THE EAST NORTHEAST AROUND 15 MPH.
A NEARLY STATIONARY FRONTAL BOUNDARY AND WEAK DISTURBANCES ALOFT
WILL PROVIDE THE CHANCE FOR THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR THUNDERSTORMS EXISTS THROUGH MONDAY AS WE REMAIN
WARM...HUMID AND UNSTABLE THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-082000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
350 PM EDT TUE JUN 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS THE NEARSHORE
AND OPEN WATERS OF LAKE HURON...LAKE ST CLAIR AND LAKE ERIE. NONE OF
THESE STORMS ARE EXPECTED TO BECOME SEVERE. ISOLATED WIND GUSTS TO
40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITHIN THE NEARSHORE
WATERS...SAGINAW BAY AND LAKE ST CLAIR AS THUNDERSTORMS TRACK TO
THE EAST NORTHEAST AROUND 15 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR THUNDERSTORMS EXISTS THROUGH MONDAY AS WE REMAIN
WARM...HUMID AND UNSTABLE THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HTTP://WEATHER.GOV/DETROIT (ALL LOWER CASE)
Thunderstorm Wind, Shiawassee
- When
- June 8, 3:30 AM EST
- Where
- Shiawassee County, 1 mi NE of Morrice
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.850, -84.167
The emergency manager reported wind damage to a chimney and barn.
Thunderstorm Wind, Monroe
- When
- June 8, 5:35 PM EST
- Where
- Monroe County, Monroe
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.917, -83.400
Several pine trees were snapped in downtown Monroe. Large tree limbs were also blown down.
Hail, Macomb
- When
- June 8, 7:17 PM EST
- Where
- Macomb County, 2 mi NE of Mt Clemens
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -82.833
Hail, Macomb
- When
- June 8, 7:17 PM EST
- Where
- Macomb County, Chesterfield
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.667, -82.833
Hail, Macomb
- When
- June 8, 7:23 PM EST
- Where
- Macomb County, 3 mi N of Mt Clemens
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.633, -82.867
A trained spotter also measured a 64 mph thunderstorm wind gust.
Thunderstorm Wind, Macomb
- When
- June 8, 7:40 PM EST
- Where
- Macomb County, Richmond
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -82.750
Wind damage to the roof of a car dealership.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kansas, June 8 to 9, 2005$1.6 million · 1.75 in hail · 52 events
- Hail and Damaging Winds in Iowa, June 8, 2005$387,000 · 1 in hail · 35 events
- Damaging Winds and Heavy Rain in Iowa, June 8, 20051 injured · $415,000 · 70 kt wind · 14 events
- Tornado and Flash Flooding in Kansas, June 8, 2005$126,000 · F0 · 31 events
- Hail and Damaging Winds in Illinois, June 8, 2005$103,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2005$90,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 8 to 9, 20053 injured · F0 · 23 events
- Damaging Winds in West Virginia, June 8, 2005$75,000 · 50 kt wind · 3 events
- Damaging Winds in Vermont, June 8, 2005$70,000 · 60 kt wind · 2 events
- Damaging Winds in Ohio, June 8, 2005$58,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, June 8, 2005$3,000 · 1.25 in hail · 38 events
- Flash Flood and Damaging Wind in Georgia, June 8, 2005$50,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459905, 5459906, 5459904, 5459907, 5459908, 5459909.